Wyoming, 2006

Damaging Wind in Wyoming, April 5, 2006

April 5, 2006 · NWS CYS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 5, 4:19 PM MST, 4 hours 1 minute earlier.

Area forecast discussion, Apr 5, 4:19 PM MST, 4 hours 1 minute before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
519 PM MDT WED APR 5 2006

.UPDATE...WILL REMOVE SEVERE THUNDERSTORM WATCH FROM TEXT FORECAST.
HAVE ALSO BOOSTED POPS ACROSS MOST OF THE CWA WITH THE RADAR FILLING
IN RAPIDLY. POMEROY

&&

.PREV DISCUSSION... (ISSUED 210 PM MDT WED APR 5 2006)

SHORT TERM...THROUGH THU NIGHT. ACTIVE EARLY SPRINGTIME PATTERN
OVER THE HIGH PLAINS AND CENTRAL/NORTHERN ROCKIES WILL BRING CHANGES
TO THE WEATHER OVER SOUTHEASTERN WY AND THE WESTERN NEB PANHANDLE.
AN ELONGATED UPPER LOW CURRENTLY CENTERED OVER NORTHERN NV WILL TREK
OVER ID/UT THIS EVENING THEN OVER WY/CO LATE TONIGHT. THE CUTOFF
WILL STRENGTHEN THU AS IT MOVES FROM EASTERN CO TO THE HIGH PLAINS
OF KS/NEB. THE CIRCULATION ALOFT WILL MEANDER OVER THE PLAINS OF KS
THU NIGHT AS RIDGING MOVES OVER THE GREAT BASIN AND CENTRAL/NORTHERN
ROCKIES. A SIMILARLY ELONGATED AREA OF SURFACE LOW PRESSURE WILL
CONSOLIDATE SOMEWHAT OVER NORTHEASTERN CO THIS EVENING THEN THE LOW
LEVEL CIRCULATION WILL MOVE OVER THE HIGH PLAINS OF NEB/KS LATE
TONIGHT. THE SURFACE LOW WILL INTENSIFY THU AS IT MOVES SLOWLY
ACROSS NEB. THE LOW THEN WEAKENS THU NIGHT AS IT PIVOTS
SOUTHEASTWARD OVER EASTERN KS WHILE SURFACE HIGH PRESSURE BEGINS TO
NOSE SOUTHWARD OVER THE NORTHERN PLAINS. CHALLENGING FORECAST FOR
THE FORECAST AREA WITH A LOT GOING ON. MODELS DIFFER SOMEWHAT IN THE
PRECISE DETAILS LIKE THE PRECISE POSTION...STRENGTH AND TRACK
OF THE LOW PRESSURE. THIS INCREASES THE UNCERTAINTY FACTOR IN THE
FORECAST. WILL KEEP A CHANCE OF STORMS IN FOR THIS EVENING PRIMARILY
EAST OF THE MOUNTAINS AS UNSTABLE AIR IS FORECAST TO LINGER UNTIL
06Z THU. AS THE SURFACE LOW PULLS EAST ONTO THE GREAT PLAINS TONIGHT
THE PRESSURE GRADIENT WILL TIGHTEN UP AND WINDS WILL SUBSEQUENTLY
INCREASE FROM THE NORTHWEST. TEMPERATURES TONIGHT WILL REMAIN ABOVE
FREEZING IN MOST AREAS OUTSIDE THE MOUNTAINS. MODELS INDICATE A
STRONG LOW LEVEL TROUGH EXTENDING NORTHWESTWARD FROM THE SURFACE
LOW...WHICH PLACES THE BEST CHANCE OF PRECIPITATION TONIGHT OVER THE
NORTHERN TIER OF THE FORECAST AREA. WINDS FROM THE LARAMIE RANGE
EASTWARD WILL LIKELY APPROACH HIGH WIND WARNING CRITERIA THU...THUS
WILL HOIST A HIGH WIND WATCH FOR THU FOR THE SOUTHERN LARAMIE RANGE
EASTWARD. PROGGED THICKNESS VALUES INDICATE THAT THE PRECIPITATION
SHOULD REMAIN PRIMARILY RAIN THU EXCEPT FOR OVER THE HIGHER
MOUNTAINS. PROGGED QPF AMOUNTS INDICATE THAT THE MOUNTAINS COULD
RECEIVE A SIGNIFICANT AMOUNT OF WET SNOW AT THEIR HIGHER ELEVATIONS.
WHEN COMBINED WITH THE EXPECTED WIND...CONDITIONS SHOULD BE FAIRLY
NASTY FROM THU AFTERNOON THROUGH THU NIGHT. THEREFORE WILL ALSO
ISSUE A WINTER STORM WATCH FOR THU AFTERNOON THROUGH THU NIGHT FOR
THE SNOWY/MADRE RANGES AS WELL AS FOR NORTHERN PORTIONS OF THE
LARAMIE RANGE. TEMP THU WILL BE COOLER BUT WILL STILL REACH WELL
INTO THE 50S IN MOST AREAS EAST OF THE MOUNTAINS AS THE COLD AIR
ADVECTION EAST OF THE MOUNTAINS WILL BE PARTIALLY OFFSET BY
ADIABATIC WARMING ASSOCIATED WITH THE DOWNSLOPE COMPONENT OF THE
FLOW. THE LOW BECOMES MORE VERTICALLY STACKED THU WITH WRAPAROUND
PRECIP SPREADING EASTWARD OVER MUCH OF THE FORECAST AREA. AS DYNAMIC
COOLING INCREASES THU NIGHT...THE RAIN EAST OF THE MOUNTAINS WILL
CHANCE TO SNOW WHILE DRIER AIR BEGINS TO MOVE EASTWARD OVER WY.
TEMPS THU NIGHT WILL BE COLDER BUT WILL STILL BE AT OR ABOVE
NORMAL...IN THE MID 20S TO LOWER 30S OUTSIDE THE MOUNTAINS.

LONG TERM...FRI THRU WED...STORM WINDING DOWN OVER THE AREA FRI
MRNG AS SYSTEM PULLS SEWD.  STILL LOOKS THERE WILL BE SOME MRNG PCPN
OVER THE SRN PART OF THE AREA...PREFER NAM OVER GFS.  UPPER RIDGE
THEN SLIDES OVER REGION FOR DRIER/WARMER WX SAT INTO SUN.  WEAK
SYSTEM PASSING BY TO OUR N DRAGS A COOL FRONT SWD INTO THE REGION
SUN NGT...AND STALLS IT OUT ALONG THE CO/WY BDR MON.  PIECE OF
EJECTING UPPER SYSTEM THEN RIDES ENE OVER THE FRONTAL ZONE...WITH
SOME PCPN BREAKING OUT AS EARLY AS MON/MON NGT INTO TUE NGT. ONCE
SYSTEM MOVES E OF AREA...WARMER/DRIER WX ON WED AS UPPER RIDGE
REBUILDS OVER AREA AHEAD ON NEXT W COAST UPPER TROF.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WATCH FROM NOON THURSDAY TO 6 AM FRIDAY FOR WYZ063-
     WYZ064.
     HIGH WIND WATCH FROM 9 AM THURSDAY TO 6 PM THURSDAY FOR WYZ059-
     WYZ060-WYZ066-WYZ067-WYZ068-WYZ069-WYZ070.
NE...HIGH WIND WATCH FROM 9 AM THURSDAY TO 6 PM THURSDAY FOR NEZ001-
     NEZ002-NEZ003-NEZ019-NEZ020-NEZ021-NEZ054-NEZ055.

&&
Hazardous weather outlook, Apr 5, 3:20 PM MST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
420 PM MDT WED APR 5 2006

NEZ001>003-019>021-054-055-WYZ059-060-066>070-062230-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
420 PM MDT WED APR 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

RAIN WITH SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING...INITIALLY IN SOUTHEAST WYOMING AND THEN SPREADING INTO
THE NEBRASKA PANHANDLE.

A FEW STORMS MAY PRODUCE SOME HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HIGH WIND WATCH IS IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING. PLEASE REFER TO THE LATEST HIGH WIND WATCH
STATEMENT FOR MORE DETAILS.

COLDER AND QUITE WINDY CONDITIONS ARE EXPECTED THURSDAY INTO
FRIDAY AS A LOW PRESSURE SYSTEM INTENSIFIES OVER CENTRAL NEBRASKA.
RAIN IS EXPECTED TO CHANGE TO SNOW THURSDAY EVENING OVER MUCH OF
THE AREA AND WITH STRONG NORTHERLY WINDS SOME NEAR BLIZZARD
CONDITIONS ARE POSSIBLE OVER THE PLAINS EAST OF THE MOUNTAINS.
CONDITIONS WILL IMPROVE FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WYZ063-064-062230-
SNOWY RANGE-NORTH LARAMIE RANGE-
420 PM MDT WED APR 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

ISOLATED WEAK THUNDERSTORMS THIS AFTERNOON AND THIS EVENING WILL
PRODUCE LOCALLY GUSTY WINDS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM WATCH IS IN EFFECT FOR THURSDAY AFTERNOON THROUGH
LATE THURSDAY NIGHT. PLEASE REFER TO THE LATEST WINTER STORM WATCH
STATEMENT FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WYZ061-062-065-062230-
SOUTHWEST CARBON-NORTH CARBON-LARAMIE VALLEY-
420 PM MDT WED APR 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS THIS AFTERNOON MAY BECOME STRONG ENOUGH
TO PRODUCE WIND GUSTS TO 60 MPH AND SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW IS EXPECTED TO INCREASE OVER THE AREA BY LATE THURSDAY
AFTERNOON AND CONTINUE THURSDAY NIGHT. SOME ACCUMULATIONS ARE
POSSIBLE AND WITH GUSTY WINDS SOME BLOWING AND DRIFTING SNOW IS
LIKELY. CONDITIONS WILL IMPROVE FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Cheyenne radar (KCYS), 85 km away, was scanning. The volume nearest the first event began at 03:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Platte

When
April 5, 8:20 PM MST
Where
Platte County, 10 mi SSE of Wheatland
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.917, -104.900

60 mph dry microburst wind gust on Interstate 25 at the Bordeaux interchange.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497950.